Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Tallahassee, FL

April 30, 1998Calhoun County, Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 1998, 7:02 PM EDT for Calhoun County, Early County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1998, 7:02 PM EDT (23:02 UTC)
Expired
Apr 30, 1998, 7:50 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Calhoun County, GA, Early County, GA

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:30 PM EDTHail 0.88Morgan, GANickel sized hail reported at the Calhoun County Jail.
Apr 30, 7:40 PM EDTHail 0.75Blakely, GADime sized hail reported by Early County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS1 KTLH 302304 RRA
SVRTLH
GAC037-099-302350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
702 PM EDT THU APR 30 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWESTERN GEORGIA
  EARLY COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 750 PM EDT

* AT 659 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  ALONG HIGHWAY 27 ABOUT HALFWAY BETWEEN BLAKELY AND BLUFFTON...OR
  ABOUT 15 MILES WEST SOUTHWEST OF MORGAN...MOVING EAST
  AT 15 MPH. THIS STORM IS PART OF A LINE OF STORMS ACROSS WESTERN
  CALHOUN AND EARLY COUNTIES THAT MAY PRODUCE LARGE HAIL AND
  TORRENTIAL DOWNPOURS WHICH MAY RESULT IN LOCALIZED FLOODING OF
  POOR DRAINAGE AREAS.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
ARLINGTON                 BY 710 PM EDT
MORGAN                    BY 730 PM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 30, 3:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT THU APR 30 1998

MDLS FAIRLY SIMILAR WITH FINALLY TAKING SFC-UPR LVL LOW FROM
CNTRL PLAINS/MID MS RVR VLY TO THE ERN GRT LAKES REGION BY THE END
OF THE FCST PRD. AS THIS OCCURS...FNT WHICH IS CRNTLY ACRS THE
CNTRL GLF CST REGION WILL MOVE THRU THE FCST AREA LATE THIS
EVENING...PUSHING PRECIP INTO THE MID-ATLANTIC REGION AS WELL AS
THE ATLANTIC WTRS. AT THE SFC...WEAK HI PRES WILL BUILD INTO THE
AREA THRU SAT WITH W-NW FLOW FROM THE SFC TO THE UPR LVLS. A SCNDRY
S/WV DROPS FROM CNTRL CANADA INTO THE NRN TO CNTRL PLAINS DRG THIS
FCST PRD...BUT THIS SECONDARY SYSTEM WILL NOT BEGIN TO AFFECT THE
WX FOR THE FA UNTIL PERHAPS LATE SUN.

A CHANCE CATEGORY FOR POPS SHUD SUFFICE FOR THIS EVENING FOR MOST
AREAS...WITH A LTL HIGHER CHANCE CATEGORY ACRS EXTREME ERN AREAS.
THEN FOR FRI AND SAT...NO POPS EXPECTED.

FAN/FWC TEMPS PRETTY CLOSE...ESPECIALLY WITH LOWS BUT FOR HIGHS
WOULD LEAN A LTL CLOSER TO FWC TEMPS...SINCE FAN NUMBERS SEEM A LTL
ON THE COOL SIDE.

MOLLERE

In the hours before

Local storm report, Apr 30, 6:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT THU APR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    LEESBURG                  GA   .75 INCH HAIL
04/30/98   LEE                            MARBLE TO DIME SIZED HAIL
                                          IN CITY OF LEESBURG.
Local storm report, Apr 30, 6:10 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT THU APR 30 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    LEESBURG                  GA   .75 INCH HAIL
04/30/98   LEE                            MARBLE TO DIME SIZED HAIL
                                          IN CITY OF LEESBURG.

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.